Wisconsin, 2001

Damaging Wind in Wisconsin, September 8, 2001

September 8, 2001 · NWS MKX · 1 event in 1 county or zone

An isolated microburst generated by a severe thunderstorm resulted in tree or structural damage on seven properties on the northwest side of the city of Verona in the pre-dawn hours. One shed was destroyed a shed, and one home sustained minor roof damage due to toppled trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An isolated microburst generated by a severe thunderstorm resulted in tree or structural damage on seven properties on the northwest side of the city of Verona in the pre-dawn hours. One shed was destroyed a shed, and one home sustained minor roof damage due to toppled trees. In addition, a couple backyard decks and a free-standing wooden swing-set were damaged. Based on newspaper pictures, maximum wind gusts were probably in the 61 knot range (70 mph), and damage was estimated at about $5,000. The severe thunderstorm followed two rounds of severe weather that occurred over parts of south-central and southeast Wisconsin on September 7, 2001.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 7, 1:30 PM CST, 11 hours 50 minutes earlier.

Area forecast discussion, Sep 7, 1:30 PM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT FRI SEP 7 2001

FCST FOCUS IS STILL ON TIMING OF RN EVENTS WITHIN A VERY COMPLICATED
WX PATTERN.

IN THE SHORT TERM...SHRTWV LIFTING UP THRU MN AND IA CONTS TO SPRD
SHWRS AND STORMS ACRS CWA. WL CONFORM ZN WORDING TO CNVTV
COVERAGE AT ISSUANCE TIME...POPS MAY NOT BE NEEDED.

THERE IS A SGFNT DIFFERENCE IN MODEL SOLUTIONS FOR OVERALL PICTURE
AFTER THAT. RGL DOES NOT BRING CDFNT THRU CWA NRLY AS FAST AS OTRS...
THIS WUD HAVE A PROFOUND EFFECT ON TMPS AND CNVTV TRENDS.

WE PREFER ETA/AVN HANDLING OF SITUATION...BASICALLY RELATING
EVENTS TO MOVMT OF STG VORT CNTR NOW IN BASE OF WRN UPR TROF. STLT
LOOPS SHW THIS FEATURE WELL...NOW SPINNING EWD THRU CO.

ABV MODELS LIFT THE VORT OUT INTO UPR MIDWEST TMRW...ACCOMPANIED BY
COMMA CLD BEST DEPICTED BY AVN. SO WL GO WITH HI POPS DURG THE DAY.
THIS IN TURN PULLS SFC LO THRU CWA AND SWINGS CDFNT THRU SHORTLY
THEREAFTER.

THIS WUD TAKE MOST OF THE PRCP OUT OF CWA BY SAT EVE. SO WE MAY NOT
MENTION RN CHC SAT NGT INTO SUNDAY...THEN PICK IT UP AGN AFT THAT AS
NXT WV LIFTS OUT OF UPR TROF.

WL FLW MAV GUID NUMBERS...WHICH DEPICT ABV SCENARIO MUCH BETTER.

.MKX...NONE.

NJ

In the hours before

Special weather statement, Sep 7, 10:43 PM CST, 2 hours 37 minutes before
WIZ046-047-051-052-056>060-062>072-080515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1143 PM CDT FRI SEP 7 2001

AT 1143 PM CDT...DOPPLER RADAR SHOWED A 30 MILE WIDE BAND OF
SCATTERED THUNDERSTORMS EXTENDING FROM MILWAUKEE THROUGH SOUTHERN
DANE COUNTY TO DODGEVILLE IN IOWA COUNTY. THE ENTIRE BAND OF STORMS
WAS LIFTING NORTH AT ABOUT 25 MPH.

GUSTY WINDS TO 40 MPH...SMALL HAIL...AND HEAVY RAINS OF 1/2 TO 1
INCH WITHIN 1 HOUR ARE LIKELY WITH SOME OF THESE STORMS. BY 1AM CDT
...THE NORTHERN EDGE OF THE THUNDERSTORM BAND WILL EXTEND FROM PORT
WASHINGTON TO BEAVER DAM...TO PORTAGE TO BARABOO.

EVENTUALLY...THOSE COUNTIES NORTH OF A LINE FROM WISCONSIN DELLS TO
SHEBOYGAN WILL EXPERIENCE THESE STORMS. THIS WILL MOST LIKELY HAPPEN
BETWEEN BY AROUND 2 AM.

DUE TO THE REPEAT ROUNDS OF STORMS WITH HEAVY RAINS...A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN
UNTIL NOON SATURDAY.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTHERN
WISCONSIN UNTIL 3 AM.

KAPELA
Special weather statement, Sep 7, 11:11 PM CST, 2 hours 9 minutes before
WIZ046-047-051-052-056>060-062>072-080600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1211 AM CDT SAT SEP 8 2001

AT 1210 AM CDT...DOPPLER RADAR SHOWED A 30 MILE WIDE BAND OF SHOWERS
AND SCATTERED THUNDERSTORMS EXTENDING FROM NORTH OF MILWAUKEE THROUGH
NORTHERN DANE COUNTY TO PLAIN IN SOUTHERN SAUK COUNTY. THE ENTIRE
BAND OF STORMS WAS LIFTING NORTH AT ABOUT 25 MPH.

GUSTY WINDS TO 40 MPH...SMALL HAIL...AND HEAVY RAINS OF 1/2 TO 1
INCH WITHIN 1 HOUR ARE LIKELY WITH SOME OF THE STRONGER STORMS. BY
1AM CDT...THE NORTHERN EDGE OF THE THUNDERSTORM BAND WILL EXTEND
FROM PORT WASHINGTON TO BEAVER DAM...TO PORTAGE TO BARABOO.

EVENTUALLY...THOSE COUNTIES NORTH OF A LINE FROM WISCONSIN DELLS TO
SHEBOYGAN WILL EXPERIENCE THESE STORMS. THIS WILL MOST LIKELY HAPPEN
BETWEEN BY AROUND 2 AM.

DUE TO THE REPEAT ROUNDS OF STORMS WITH HEAVY RAINS...A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN
UNTIL NOON SATURDAY.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTHERN
WISCONSIN UNTIL 3 AM.

TZ
Special weather statement, Sep 7, 11:43 PM CST, 1 hour 37 minutes before
WIZ046-047-051-052-056>060-062>072-080630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1243 AM CDT SAT SEP 8 2001

AT 1240 AM CDT...DOPPLER RADAR SHOWED A 30 MILE WIDE BAND OF SHOWERS
AND SCATTERED THUNDERSTORMS EXTENDING FROM GRAFTON IN OZAUKEE COUNTY
THROUGH SOUTHERN COLUMBIA COUNTY TO BARABOO IN SAUK COUNTY. THE
ENTIRE BAND OF STORMS WAS LIFTING NORTH AT ABOUT 25 MPH.

GUSTY WINDS TO 35 MPH AND HEAVY RAINS OF 1/2 TO 1 INCH WITHIN 1 HOUR
ARE LIKELY WITH SOME OF THE STRONGER STORMS. BY 130 AM CDT...THE
NORTHERN EDGE OF THE THUNDERSTORM BAND WILL EXTEND FROM CEDAR
GROVE TO MAYVILLE...TO RANDOLPH TO WISCONSIN DELLS.

EVENTUALLY...THOSE COUNTIES NORTH OF A LINE FROM WISCONSIN DELLS TO
SHEBOYGAN WILL EXPERIENCE THESE STORMS. THIS WILL MOST LIKELY HAPPEN
AROUND 2 AM.

DUE TO THE REPEAT ROUNDS OF STORMS WITH HEAVY RAINS...A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN
UNTIL NOON SATURDAY.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTHERN
WISCONSIN UNTIL 3 AM.

TZ
Special weather statement, Sep 8, 12:14 AM CST, 1 hour 6 minutes before
WIZ046-047-051-052-056>060-062>072-080700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
114 AM CDT SAT SEP 8 2001

AT 110 AM CDT...DOPPLER RADAR SHOWED A 40 MILE WIDE BAND OF SHOWERS
AND SCATTERED THUNDERSTORMS EXTENDING FROM CEDAR GROVE IN SHEBOYGAN
COUNTY THROUGH WAUPUN IN DODGE COUNTY TO WISCONSIN DELL IN COLUMBIA
COUNTY. THE ENTIRE BAND OF STORMS WAS LIFTING NORTH AT ABOUT 25 MPH.

GUSTY WINDS TO 35 MPH AND HEAVY RAINS OF 1/2 TO 1 INCH WITHIN 1 HOUR
ARE LIKELY WITH SOME OF THE STRONGER STORMS. BY 145 AM CDT...THE
NORTHERN EDGE OF THE THUNDERSTORM BAND WILL EXTEND FROM
SHEBOYGAN TO FOND DU LAC TO MONTELLO.

ANOTHER NORTH SOUTH LINE OF STORMS WILL BE MOVING EASTWARD INTO
SAUK...IOWA AND LAFAYETTE COUNTIES THROUGH 2AM.

DUE TO THE REPEAT ROUNDS OF STORMS WITH HEAVY RAINS...A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN
UNTIL NOON SATURDAY.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTHERN
WISCONSIN UNTIL 3 AM.

TZ
Local storm report, Sep 8, 12:40 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
140 AM CDT SAT SEP 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    LAKE DELTON               WI   WIND DAMAGE
09/07/01   SAUK                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0725 PM    ENDEAVOR                  WI   WIND DAMAGE
09/07/01   MARQUETTE                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0727 PM    1 NE PACKWAUKEE           WI   WIND DAMAGE
09/07/01   MARQUETTE                      POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0730 PM    3 NE KINGSTON             WI   WIND DAMAGE
09/07/01   GREEN LAKE                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0740 PM    BERLIN                    WI   WIND DAMAGE
09/07/01   GREEN LAKE                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0750 PM    4 SE PRINCETON            WI   WIND DAMAGE
09/07/01   GREEN LAKE                     BARN DAMAGED. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Special weather statement, Sep 8, 12:49 AM CST, 31 minutes before
WIZ046-047-051-052-056>060-062>072-080730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
149 AM CDT SAT SEP 8 2001

AT 145 AM CDT...DOPPLER RADAR SHOWED A 40 MILE WIDE BAND OF SHOWERS
AND SCATTERED THUNDERSTORMS EXTENDING FROM SHEBOYGAN IN SHEBOYGAN
COUNTY THROUGH FOND DU LAC AND RIPON IN FOND DU LAC COUNTY...TO
MONTELLO IN MARQUETTE COUNTY. THE ENTIRE BAND OF STORMS WAS LIFTING
NORTH AT ABOUT 25 MPH.

ANOTHER NORTH SOUTH LINE OF STORMS IS MOVING EASTWARD ACROSS SAUK...
IOWA AND LAFAYETTE COUNTIES. THIS LINE WILL ENTER COLUMBIA...DANE AND
GREEN COUNTIES BY 215 AM.

GUSTY WINDS TO 35 MPH AND HEAVY RAINS OF UP TO 1 INCH WITHIN 1 HOUR
ARE LIKELY WITH SOME OF THE STRONGER STORMS.

DUE TO THE REPEAT ROUNDS OF STORMS WITH HEAVY RAINS...A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN
UNTIL NOON SATURDAY.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF SOUTHERN
WISCONSIN UNTIL 3 AM.

TZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dane

When
September 8, 1:20 AM CST
Where
Dane County, Verona
Measured
61 kt (70 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.983, -89.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268055.